Regular graphs of large girth and arbitrary degree


For every integer d≥10, we construct infinite families {G n } n∈ℕ of d+1-regular graphs which have a large girth ≥log d |G n |, and for d large enough ≥1.33 · log d |G n |. These are Cayley graphs on PGL 2(F q ) for a special set of d+1 generators whose choice is related to the arithmetic of integral quaternions. These graphs are inspired by the Ramanujan graphs of Lubotzky-Philips-Sarnak and Margulis, with which they coincide when d is a prime. When d is not equal to the power of an odd prime, this improves the previous construction of Imrich in 1984 where he obtained infinite families {I n } n∈ℕ of d + 1-regular graphs, realized as Cayley graphs on SL 2(F q ), and which are displaying a girth ≥0.48·log d |I n |. And when d is equal to a power of 2, this improves a construction by Morgenstern in 1994 where certain families {M n } nN of 2k +1-regular graphs were shown to have girth ≥2/3·log2 k|M n |.

This is a preview of subscription content, access via your institution.


  1. [1]

    B. Bollobás: Extremal graph theory, volume 11 of London Mathematical Society Monographs, Academic Press Inc. [Harcourt Brace Jovanovich Publishers], London, 1978.

    Google Scholar 

  2. [2]

    J. Bourgain and A. Gamburd: Uniform expansion bounds for Cayley graphs of SL 2(Fp), Ann. of Maths 167 (2008), 625–642.

    MathSciNet  Article  MATH  Google Scholar 

  3. [3]

    G. Davidoff, P. Sarnak and A. Valette: Elementary number theory, group theory, and Ramanujan graphs, volume 55 of London Math. Soc. Student Texts, Cambridge University Press, 2003.

    Google Scholar 

  4. [4]

    P. Dusart: The k-th prime is greater than k(lnk+ln lnk−) for k≥2, Mathematics of Computation of the American Mathematical Society 68 (1999), 411–415.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    P. Erdős and H. Sachs: Reguläre Graphen gegebener Tailenweite mit minimaler Knollenzahh, Wiss. Z. Univ. Halle-Willenberg Math. Nat., 12:251–258, 1963.

    Google Scholar 

  6. [6]

    A. Gamburd, S. Hoory, M. Shahshahani, A. Shalev and B. Virág: On the girth of random Cayley graphs, Random Structures and Algorithms 35 (2009), 100–117.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    A. Granville: Harald Cramér and the distribution of prime numbers, Scandinavian Actuarial Journal 1 (1995), 12–28.

    MathSciNet  Article  Google Scholar 

  8. [8]

    S. Hoory, N. Linial and A. Wigderson: Expander graphs and their applications, Bull. Amer. Math. Soc. (N.S.) 43 (2006), 439–561 (electronic).

    MathSciNet  Article  MATH  Google Scholar 

  9. [9]

    W. Imrich: Explicit construction of regular graphs without small cycles, Combinatorica 4 (1984), 53–59.

    MathSciNet  Article  MATH  Google Scholar 

  10. [10]

    F. Lazebnik and V. A. Ustimenko: Explicit construction of graphs with an arbitrary large girth and of large size, Discrete Appl. Math. 60 (1995), 275–284. ARIDAM VI and VII (New Brunswick, NJ, 1991/1992).

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    A. Lubotzky, R. Phillips and P. Sarnak: Ramanujan graphs, Combinatorica 8 (1988), 261–277.

    MathSciNet  Article  MATH  Google Scholar 

  12. [12]

    G. A. Margulis: Explicit constructions of graphs without short cycles and low density codes, Combinatorica 2 (1982), 71–78.

    MathSciNet  Article  MATH  Google Scholar 

  13. [13]

    G. A. Margulis: Explicit group-theoretic constructions of combinatorial schemes and their applications in the construction of expanders and concentrators, Problemy Peredachi Informatsii 24 (1988), 51–60.

    MathSciNet  Google Scholar 

  14. [14]

    M. Morgenstern: Existence and explicit constructions of q+1-regular Ramanujan graphs for every prime power q, J. Combin. Theory Ser. B 62 (1994), 44–62.

    MathSciNet  Article  MATH  Google Scholar 

  15. [15]

    O. Ramaré and R. Rumely: Primes in arithmetic progressions, Mathematics of Computation 65 (1996), 397–425.

    MathSciNet  Article  MATH  Google Scholar 

  16. [16]

    J.-P. Serre: Cours d’arithmétique, volume 2. Presses Universitaires de France, 1977.

  17. [17]

    R. M. Tanner: A recursive approach to low complexity codes, IEEE Trans. on Inform. Theory 27 (1981), 533–547.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Xavier Dahan.

Additional information

Supported by the GCOE Project “Math-for-Industry” of Kyushu University

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Dahan, X. Regular graphs of large girth and arbitrary degree. Combinatorica 34, 407–426 (2014).

Download citation

Mathematics Subject Classification (2000)

  • 05C25
  • 05C38